How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Norm S. Your Own Question
Dr. Norm S.
Dr. Norm S., Board Certified OB/GYN
Category: OB GYN
Satisfied Customers: 11032
Experience:  Over 30 years of experience in OB/GYN practice, including teaching students. Fellow of American Board of Obstetrics and Gynecology.
Type Your OB GYN Question Here...
Dr. Norm S. is online now
A new question is answered every 9 seconds

I'm three weeks postpartum and having acute onset SEVERE

Customer Question

I'm three weeks postpartum and having acute onset SEVERE itching of my palms and soles of my feet. It's unbearable. My fingers are swelling up some, too (not significantly, but enough that I had to fight to remove my rings).
JA: Any recent injuries? How long have you been dealing with the swelling?
Customer: The swelling is within the last hour; same for the itching. It all just came on suddenly.
JA: Anything else in your medical history you think the doctor should know?
Customer: I have an autoimmune condition called Familial Mediterranean Fever, and my baby was born via c-section 8/16/16.
Submitted: 1 month ago.
Category: OB GYN
Expert:  Dr. Norm S. replied 1 month ago.

Are you taking any medications?

Are you allergic to anything that you know? Thank you.

Customer: replied 1 month ago.
I am taking 100mg Labetalol QD for migraines, 0.6mg QD Colchicine for my Familial Mediterranean Fever, Tylenol #4 q6h PRN for pain and diarrhea from my Familial Mediterranean Fever, and Protonox 40mg QD. I have no true allergies, but several intolerances. Tramadol causes seizures, Morphine causes a rash, Zofran and Sumatriptan cause altered mental status and facial hemiplegia.
Expert:  Dr. Norm S. replied 1 month ago.

The most likely cause of your itching hands and feet is an allergy. It could be an allergy to medications, food, something that has touched your hands and feet, such as soap, etc.

I suspect that the most likely cause of such an allergy reaction is the Tylenol #4, which contains codeine. Codeine is closely related to morphine. You can develop an allergic reaction to a medication after some time of using it without difficulty.

Any of your other medications might have caused the allergic reaction, but it's difficult to know without stopping the meds and seeing if the itching disappears.

I would recommend stopping the tylenol #4 and trying to get by with just tylenol. Benadryl can be bought over the counter, and should help. I would use benadryl 25mg 1-2 3 times daily as needed. It can cause drowsiness.

I'm not aware that Familial Mediterranean Fever causes hand/foot itching, although it may be a possibility that there is some relationship.

If stopping the codeine doesn't give you relief within a couple of days, or if you develop any other symptoms, I would contact your doctor. Best wishes.

Related OB GYN Questions